Indiana, 2003Flash Flooding and Flooding in Indiana, June 15, 2003
June 15, 2003 · NWS ILN · 5 events in 3 counties and zones
Slow moving thunderstorms with torrential rainfall caused flooding problems across the lower Whitewater Valley. Three to five inches of rain fell from late morning into the afternoon, with numerous roads flooded and closed across southern Union County south to Brookville.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms with torrential rainfall caused flooding problems across the lower Whitewater Valley. Three to five inches of rain fell from late morning into the afternoon, with numerous roads flooded and closed across southern Union County south to Brookville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 10:04 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 15, 10:04 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT SUN JUN 15 2003
WILL EXTEND THE FLOOD WATCH OVERNIGHT...AND KEEP SAME AREAL COVERAGE.
OKAY...SOMEONE YESTERDAY SAID THAT THE MODELS WERE OVERDONE WITH THE
PCPN NORTH OF THE FRONT. OH....THAT WAS ME. I MUST HAVE BEEN IN A
DREAM WORLD. I HAVE SEEN THE ERROR OF MY WAYS AND HAVE FLOPPED 180
DEGREES TO KEEPING CHANCE PCPN IN THRU WEDNESDAY. ONE EXCEPTION
IS THE EXTREME NORTH...WHICH SHOULD STAY DRY TONIGHT AND TOMORROW.
SURFACE FRONT REMAINS HUNG UP IN NORTHERN KY AND STAYS THERE INTO
WEDNESDAY. ATMOSPHERE NORTH OF FRONT IS UNSTABLE WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S AND PW ARE BETWEEN 1 AND 1.5 INCHES.
WEAK VORTS MOVE EAST ACROSS FA THE NEXT SEVERAL PERIODS. WITH PCPN
EFFICIENCY OVER 1 WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD IN THE SOUTH.
UPPER LOW DIVES SE FROM UPPER MISSISSIPPI VALLEY ON TUESDAY. WILL
INTRODUCE CHANCE OF PCPN IN THE NORTH WITH THIS FEATURE.
WITH ADDITIONAL RAIN HAVE KNOCKED HIGHS DOWN OVER THE NEXT SEVERAL
DAYS.
CLEMISILN OUT SHORTLY.
.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.
SITES
Hazardous weather outlook, Jun 15, 4:15 AM EST, 6 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT. THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN. AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER. THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 15, 7:38 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
838 AM EDT SUN JUN 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM 4 W EATON OH FLOOD
06/15/03 PREBLE HIGHWATER ON S. R. 122
0837 AM 4 SW EATON OH FLOOD
06/15/03 PREBLE FLOODED ROADWAYS AROUND
LAKE LAKENGRENLocal storm report, Jun 15, 8:42 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
942 AM EDT SUN JUN 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM 4 W EATON OH FLASH FLOOD
06/15/03 PREBLE HIGHWATER ON S.R. 122
0935 AM 4 SW EATON OH FLASH FLOOD
06/15/03 PREBLE FLOODED ROADS AROUND LAKE
LAKENGREN
0935 AM 5 SW EATON OH FLASH FLOOD
06/15/03 PREBLE HIGHWATER ON S.R. 732
ARLocal storm report, Jun 15, 10:05 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1105 AM EDT SUN JUN 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM 6 SW CAMDEN OH FLASH FLOOD
06/15/03 PREBLE HOUSTON WOODS
ROADS CLOSED DUE TO HIGH
WATER
1050 AM 10 SW EATON OH FLASH FLOOD
06/15/03 PREBLE S.R. 177 NEAR FAIRHAVEN
CLOSED DUE TO HIGH WATER
1050 AM CAMDEN OH FLASH FLOOD
06/15/03 PREBLE 4 FEET OF WATER OVER S. R.
127 JUST NORTH OF CAMDEN
ARFlash Flood, Franklin
- When
- June 15, 11:09 AM EST to 12:15 PM EST
- Where
- Franklin County, 2 mi NE of Brookville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
High water was reported on Fox Run Road.
Flash Flood, Union
- When
- June 15, 11:10 AM EST to 11:40 AM EST
- Where
- Union County, West College Corner
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Numerous roads were underwater in town. Several homes had water on the first floor, and the College Corner Union School sustained minor flood damage.
Flood, Union
- When
- June 15, 1:00 PM EST to 2:30 PM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
Flood, Franklin
- When
- June 15, 1:29 PM EST to 3:15 PM EST
- Where
- Franklin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
Flash Flood, Dearborn
- When
- June 15, 3:15 PM EST to 5:00 PM EST
- Where
- Dearborn County, Bright
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.145, -84.973 (the zone’s center; the record gives no point)
US Route 52, and State Routes 46 and 1 are were flooded in the eastern part of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, June 15, 2003$1.6 million · 9 events
- Flash Flooding and Hail in Mississippi, June 15, 2003$234,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Texas, June 15, 2003$180,000 · 1.75 in hail · 6 events
- Flash Flood in Alabama, June 15, 2003$30,000 · 1 event
- Damaging Winds in Louisiana, June 15, 2003$25,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, June 15 to 16, 200360 kt wind · 19 events
- Flash Flooding and Hail in Texas, June 15, 2003$15,000 · 0.88 in hail · 4 events
- Lightning Strike in Florida, June 15, 20031 injured · 1 event
- Wildfire in California, June 15 to 16, 20031 injured · 1 event
- Hail and Damaging Winds in South Dakota, June 15, 2003$5,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 15, 20034 events
- Damaging Winds in South Dakota, June 15, 200352 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361688, 5361687, 5361690, 5361691, 5361689.